Topical antihypertensive eye drops linked to dry eye symptoms in patients with glaucoma
Patients with glaucoma undergoing treatment with topical antihypertensive (TAH) drugs are at an increased risk of experiencing changes in the ocular surface and dry eye symptoms, according to a study.
This cross-sectional study included 154 eyes from both patients with glaucoma undergoing TAH treatment (Group 1) and controls (Group 2).
Significant differences between the groups were found. Notably, tear film osmolarity and meibomian gland loss area were higher in Group 1. Parameters such as non-invasive break-up-time, lipid layer thickness, and tear meniscus height were significantly lower in this group. Moreover, patients on TAH treatment reported higher dry eye symptom scores and a greater incidence of severe dry eye disease, as per established criteria.
The study emphasized that the adverse effects on the ocular surface were not influenced by the presence of preservatives in the TAH medications, as no significant differences were found between eyes with and without preservatives.
Castro C, Marta A, Marques JH, et al. Ocular Surface Changes in Primary Open-Angle Glaucoma Patients Treated With Topical Antihypertensive Drugs. J Glaucoma. 2023;doi: 10.1097/IJG.0000000000002272. Epub ahead of print. PMID: 37523629.